Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 38, NWS Houston/Galveston, TX

June 5, 2019Galveston County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Jun 5, 2019, 1:39 PM CDT for Galveston County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2019, 1:39 PM CDT (18:39 UTC)
Expired
Jun 5, 2019, 2:15 PM CDT
In force
36 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Galveston County, TX

The radar

The Houston radar (KHGX), 26 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1792 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

693 
WFUS54 KHGX 051839
TORHGX
TXC167-051915-
/O.NEW.KHGX.TO.W.0038.190605T1839Z-190605T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
139 PM CDT Wed Jun 5 2019

The National Weather Service in League City has issued a

* Tornado Warning for...
  Southwestern Galveston County in southeastern Texas...

* Until 215 PM CDT.
    
* At 138 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Galveston State Park, or 7 miles south of
  Hitchcock, moving northwest at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Hitchcock around 205 PM CDT.
  La Marque around 210 PM CDT.
  Santa Fe around 215 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If on or near the west end of Galveston Bay, get away from the water 
and move to safe shelter immediately. If you can hear thunder, you 
are close enough to be struck by lightning. Severe thunderstorms can 
produce large capsizing waves, even on small bodies of water. Move 
into dock and seek safe shelter now! Do not be caught on the water 
in a thunderstorm.

&&

LAT...LON 2918 9494 2916 9497 2933 9512 2938 9500
TIME...MOT...LOC 1838Z 153DEG 23KT 2921 9498 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
2 follow-up statements
540 
WWUS54 KHGX 051855
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
155 PM CDT Wed Jun 5 2019

TXC167-051915-
/O.CON.KHGX.TO.W.0038.000000T0000Z-190605T1915Z/
Galveston TX-
155 PM CDT Wed Jun 5 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR WEST
CENTRAL GALVESTON COUNTY...
    
At 154 PM CDT, a severe thunderstorm capable of producing a tornado
was located southeast of Hitchcock, moving northwest at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  La Marque around 210 PM CDT.
  Santa Fe around 215 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2924 9501 2934 9510 2938 9500 2936 9500
      2926 9498
TIME...MOT...LOC 1854Z 153DEG 23KT 2930 9503 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
858 
WWUS54 KHGX 051910
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
210 PM CDT Wed Jun 5 2019

TXC167-051919-
/O.EXP.KHGX.TO.W.0038.000000T0000Z-190605T1915Z/
Galveston TX-
210 PM CDT Wed Jun 5 2019

...THE TORNADO WARNING FOR WEST CENTRAL GALVESTON COUNTY WILL EXPIRE
AT 215 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
League City.

LAT...LON 2924 9501 2934 9510 2938 9500 2936 9500
      2926 9498
TIME...MOT...LOC 1909Z 153DEG 23KT 2938 9508 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jun 5, 12:50 PM CDT, 49 minutes earlier.

Area forecast discussion, Jun 5, 12:50 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1250 PM CDT Wed Jun 5 2019

.AVIATION...
The large area of moderate/heavy rain is continuing to slowly move
east out of the CWA this afternoon. Did drop the mention of TS for
most of our sites as the strongest development as been offshore so
far. CIGS will continue as a mix of IFR/MVFR for this afternoon...
likely becoming more IFR/LIFR tonight through early Thur. The tim-
ing of these bands of rain (associated with the much deeper moist-
ure moving in from the Gulf and the strong disturbance approaching
from the west) looks to be the most problematic with this TAF set.
Will likely keep with a broad VCSH for most of tomorrow. 41

&&

.PREV DISCUSSION... /ISSUED 1106 AM CDT Wed Jun 5 2019/

NEAR TERM [Through Today]...

Very heavy rainfall occurred through Wharton, Matagorda, Fort
Bend and Jackson Counties this morning. This band of heavy
rainfall has weakened so rainfall rates are closer to 1 to 2
inches an hour instead of 2 to 4 inches of rain in an hour. This
band should track across Brazoria and Galveston Counties as well
as the rest of Fort Bend and southern Harris Counties. For the
next 6 hours we are looking at the potential of 3 to 6 inches of
rain for these areas however it could be less. IR Satellite
imagery shows much colder cloud tops off the coast in the Gulf of
Mexico. Surface observations at 16Z show NW winds at KPSX with SW
winds at a platform KBBF and S winds at platform KBQX. KBYY also
has N winds so we may be seeing an area of low pressure form near
this stronger convection in the Gulf. Should this continue on a
more easterly track and stay in the Gulf, we could catch a break
from some of the higher rainfall totals. That said, the higher
totals will be along the coast with rainfall occurring for the
rest of the day. The biggest thing we will need to monitor will be
rain rates, otherwise most of the area will be able to handle 3
to 6 inches of rainfall with street flooding and flooding in
typical low lying areas.

Overpeck

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      81  74  91  73  91 / 100  40  30  30  30
Houston (IAH)              80  75  91  75  92 / 100  60  40  20  40
Galveston (GLS)            82  80  88  81  90 / 100  90  60  20  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 10 PM CDT this evening for the following
     zones: Austin...Brazoria Islands...Chambers...Coastal
     Brazoria...Coastal Galveston...Coastal Harris...Coastal
     Jackson...Coastal Matagorda...Colorado...Fort Bend...
     Galveston Island and Bolivar Peninsula...Inland Brazoria...
     Inland Galveston...Inland Harris...Inland Jackson...Inland
     Matagorda...Matagorda Islands...Montgomery...Northern
     Liberty...Polk...San Jacinto...Southern Liberty...Waller...
     Wharton.

     Coastal Flood Advisory until 1 PM CDT Thursday for the following
     zones: Brazoria Islands...Galveston Island and Bolivar
     Peninsula...Matagorda Islands.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 10 PM CDT this evening
     for the following zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory until 10 PM CDT this evening for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Waters from Freeport to
     Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&
Hazardous weather outlook, Jun 5, 7:02 AM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
702 AM CDT Wed Jun 5 2019

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-061215-
Austin-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk-
San Jacinto-Southern Liberty-Trinity-Walker-Waller-Washington-
Wharton-
702 AM CDT Wed Jun 5 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Numerous showers and thunderstorms are expected today. Rainfall
will be locally heavy at times. A Flash Flood Watch is in effect
through this evening. Rainfall totals will average 1 to 2 inches
over the northwest, 2 to 4 inches central and 4 to 6 inches near
the coast with isolated totals approaching 8 inches. The best
potential for excessive rain will be along and east of the I-69
corridor.

The heat will return by the weekend with high temperatures in the
middle 90's and heat index values between 100-105 degrees with a
few locations between 105-110 degrees.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A strong upper level disturbance coupled with daytime heating and
residual moisture will allow late afternoon thunderstorms to
develop. SOme of the storms could be strong to severe. The primary
severe weather hazards will be damaging winds and large hail.

The heat will return by the weekend with high temperatures in the
middle 90's and heat index values between 100-105 degrees with a
few locations between 105-110.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TXZ436>438-061215-
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
702 AM CDT Wed Jun 5 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Numerous showers and thunderstorms are expected today. Rainfall
will be locally heavy at times. A Flash Flood Watch is in effect
through this evening. Rainfall totals will average 3 to 5 inches
with isolated totals approaching 8 inches.

Strong onshore winds will will produce elevated tides today and
water levels at high tide could exceed 3.5 feet. Minor coastal
flooding will be possible and a Coastal Flood Advisory is in
effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A strong upper level disturbance coupled with daytime heating and
residual moisture will allow late afternoon thunderstorms to
develop. Some of the storms could be strong to severe. The
primary severe weather hazards will be damaging winds and large
hail.

The heat will return by the weekend with high temperatures in the
lower 90's and heat index values between 100-105 degrees with a
few locations between 105-110.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-061215-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
702 AM CDT Wed Jun 5 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Strong onshore winds will persist through the afternoon. A Small
Craft Advisory is in effect for the Gulf waters. Mariners should
exercise caution if boating on inland waterways and bays. Swells
will propagate into the coastal waters producing rough and
elevated seas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 5, 11:54 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1154 AM CDT WED JUN 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            WHARTON                 29.32N  96.10W
06/05/2019                   WHARTON            TX   SOCIAL MEDIA

            STANDING FLOODWATER ALONG CO. ROAD 135

&&

EVENT NUMBER HGX1900169

TJC
Local storm report, Jun 5, 12:01 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1201 PM CDT WED JUN 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            2 ENE COLLEGE STATION   30.61N  96.28W
06/05/2019                   BRAZOS             TX   SOCIAL MEDIA

            STANDING FLOODWATER AT EMERALD FOREST PARK.

&&

EVENT NUMBER HGX1900170

TJC
Local storm report, Jun 5, 12:03 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1203 PM CDT WED JUN 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLOOD            ROSENBERG               29.55N  95.79W
06/05/2019                   FORT BEND          TX   SOCIAL MEDIA

            STANDING FLOODWATER ALONG RESIDENTIAL STREET.

&&

EVENT NUMBER HGX1900171

TJC
Local storm report, Jun 5, 12:05 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1205 PM CDT WED JUN 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            PLEDGER                 29.18N  95.91W
06/05/2019                   MATAGORDA          TX   DEPT OF HIGHWAYS

            WATER OVER FM1728 ROADWAY.

&&

EVENT NUMBER HGX1900172

TJC
Local storm report, Jun 5, 12:09 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1209 PM CDT WED JUN 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            POWELL POINT            29.48N  96.02W
06/05/2019                   FORT BEND          TX   DEPT OF HIGHWAYS

            WATER ALONG FM2919 ROADWAY FROM POWELL POINT TO SAN
            BERNARD RIVER. MULTIPLE LANE CLOSURES.

&&

EVENT NUMBER HGX1900173

TJC
Local storm report, Jun 5, 12:14 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1214 PM CDT WED JUN 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            BAY CITY                28.98N  95.96W
06/05/2019                   MATAGORDA          TX   DEPT OF HIGHWAYS

            WATER OVER ROADWAYS AT STATE HIGHWAY 35 OUTER LANES AND
            STATE HIGHWAY 60.

&&

EVENT NUMBER HGX1900174

TJC

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:33 AM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Matagorda, Wharton57 min
Jun 5, 5:36 AM CDTAreal Flood AdvisoryHGXAustin, Brazoria, Fort Bend, Jackson, Matagorda, Wharton54 min
Jun 5, 6:36 AM CDTAreal Flood AdvisoryHGXAustin, Brazoria, Fort Bend, Jackson, Matagorda, Wharton114 min
Jun 5, 6:44 AM CDTFlash Flood WarningHGXAustin, Brazoria, Fort Bend, Jackson, Matagorda, Wharton3 hr
Jun 5, 7:11 AM CDTAreal Flood AdvisoryHGXHarris, Liberty, Montgomery64 min
Jun 5, 7:47 AM CDTRiver Flood WarningHGXAustin, Colorado, Fort Bend, Wharton3 days
Jun 5, 7:47 AM CDTRiver Flood WarningHGXBrazoria7 days
Jun 5, 7:47 AM CDTRiver Flood WarningHGXBrazoria, Fort Bend, Wharton7 days
Jun 5, 7:55 AM CDTRiver Flood WarningHGXMatagorda, Wharton5 days
Jun 5, 7:55 AM CDTRiver Flood WarningHGXJackson, Wharton14 hr
Jun 5, 8:52 AM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes, Madison53 min
Jun 5, 9:49 AM CDTFlash Flood WarningHGXAustin, Brazoria, Colorado, Fort Bend, Jackson, Matagorda and 2 more3 hr
Jun 5, 11:09 AM CDTRip Current StatementHGXBrazoria, Galveston, Matagorda25 hr
Jun 5, 12:46 PM CDTAreal Flood WarningHGXAustin, Brazoria, Colorado, Fort Bend, Jackson, Matagorda and 2 more6 hr
Jun 5, 1:03 PM CDTAreal Flood AdvisoryHGXBrazoria57 min
Jun 5, 2:26 PM CDTAreal Flood AdvisoryHGXBrazoria, Galveston64 min
Jun 5, 3:27 PM CDTAreal Flood AdvisoryHGXBrazoria, Galveston, Harris108 min
Jun 5, 4:44 PM CDTAreal Flood AdvisoryHGXChambers, Galveston2 hr
Jun 5, 5:01 PM CDTFlash Flood WarningHGXChambers, Galveston119 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.